Its complicated and technical - put simply it can take several weeks for the brain to adapt to the medication and for the drug to produce its anti-depressant effect.
"... SSRIs inhibit the reuptake of the neurotransmitter serotonin (5-hydroxytryptamine or 5-HT) into the presynaptic cell, increasing levels of 5-HT within the synaptic cleft.
However, there is one counteracting effect: high serotonin levels will not only activate the postsynaptic receptors, but also flood presynaptic autoreceptors, which serve as a feedback sensor for the cell. Activation of the autoreceptors (by agonists like serotonin) triggers a throttling back of serotonin production. The resulting serotonin deficiency persists for some time, as the transporter inhibition occurs downstream to the cause of the deficiency and therefore, is not able to counterbalance the serotonin deficiency. The body adapts gradually to this situation by lowering (downregulating) the sensitivity of the autoreceptors.
Another adaptive process provoked by SSRIs is the downregulation of postsynaptic serotonin 5-HT2A receptors. After the use of an SSRI, since there is more serotonin available, the response is to decrease the number of postsynaptic receptors over time and in the long run, this modifies the serotonin/receptor ratio. This downregulation of 5-HT2A occurs when the antidepressant effects of SSRIs become apparent. Also, deceased suicidal and otherwise depressed patients have had more 5-HT2A receptors than normal patients. These considerations suggest that 5-HT2A overactivity is involved in the pathogenesis of depression.
Most of the serotonin receptors on the surface of the cell are coupled to a G-protein inside it. These proteins activate or inhibit second messengers, which in turn affect transcription factors. Transcription factors are proteins that fit to the beginning of a gene and tell the cell to start using it.
These (slowly proceeding) neurophysiological adaptations of the brain tissue are the reason why usually several weeks of continuous SSRI use is necessary for the antidepressant effect to become fully manifested, and why increased anxiety is a common side effect in the first few days or weeks of use."
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 20 Feb 2015 • 4 answers
Posted 30 May 2015 • 3 answers
Posted 1 Jul 2016 • 2 answers
Posted 11 Sep 2016 • 3 answers
Posted 13 Nov 2017 • 2 answers